The symptoms of a vitamin overdose depend on whether the particular vitamin is water- or fat-soluble, and vary with dosage and individual metabolism. Water-soluble vitamins like vitamin C and most of the B-complex group can cause health problems with extremely high dosages, but are generally not very toxic, since the body easily clears them. Vitamin A overdose causes visual and neurological problems, while vitamin E poisoning induces nausea and diarrhea. An overdose of Vitamin D can rapidly alter the body's calcium balance and even cause the heart to beat irregularly.
The mechanisms that cause the symptoms of a vitamin overdose vary, but generally involve systemic disturbance of the body's normal metabolism. Vitamin toxicity from overdose happens more frequently due to fat-soluble vitamins like A and E than from water-soluble ones such as vitamin C, in part because the former are stored in the body where their effects accumulate. Vitamin C in excess of 5,000 to 10,000 milligrams — depending on individual metabolism — has a laxative effect, and can cause some gastrointestinal problems. The symptoms of a vitamin overdose due to toxicity from most B vitamins are rare and generally mild.
Vitamin A overdose symptoms begin with blurred vision and neurological complaints such as seizures. During the immediate onset of toxicity, migraine symptoms — like nausea and light-sensitivity — may suddenly strike a patient. Children suffering from hypervitamonisis A may over time have premature bone setting, called epiphyseal closure, that prevents them from growing properly. Chronic symptoms of a vitamin overdose due to long-term accumulation of vitamin A include skin disorders and hair loss.
Normal calcium metabolism depends on Vitamin D intake or production. In excess, it can cause serious symptoms of a vitamin overdose, including abnormally high calcium in circulation and a disturbed heart rhythm. Since calcium balance is an important element in the heart's electrical regulation, the heartbeat can be disrupted when an overdose of vitamin D increases calcium in circulation. Normally, vitamin D is manufactured by the body during exposure to sunlight or it is ingested in certain foods. Neither of these intake methods is dangerous, and consuming supplements below 2,000 I.U. a day for adults — 1,000 for children — have been deemed safe to prevent overdose.
Vitamin E moderates the normal structure of red blood cells and helps nerves function, but when it reaches toxic levels, these are often the tissues most damaged by it. Acute poisoning symptoms have been found in patients with overdoses of Vitamin E, including gastrointestinal distress from cramps and diarrhea, and double vision. Vitamin E dosage in excess of 1,600 I.U. per day has been associated with long-term symptoms such as a reduced ability of blood cells to clot, which increases hemorrhage risk. Overdose is preventable by avoiding intake of more than 1,000 I.U. per day at the high end.